Alert archive / Maine / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Caribou, ME

June 20, 2010Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 20, 2010, 4:23 PM EDT for Washington County, Maine. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2010, 4:23 PM EDT (20:23 UTC)
Expired
Jun 20, 2010, 5:00 PM EDT
In force
37 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Washington County, ME

The radar

The Caribou radar (KCBW), 108 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2010-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2010-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS51 KCAR 202023
SVRCAR
MEC029-202130-
/O.NEW.KCAR.SV.W.0021.100620T2023Z-100620T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
423 PM EDT SUN JUN 20 2010

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITY OF CALAIS...

* UNTIL 530 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAND LAKE STREAM...OR 24 MILES WEST OF CALAIS...AND MOVING EAST AT
  30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PRINCETON AND MEDDYBEMPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR MAINE.

&&

LAT...LON 4499 6706 4499 6791 4520 6787 4525 6746
      4523 6743 4519 6743 4514 6736 4515 6731
      4519 6728 4517 6723 4516 6717 4510 6711
      4505 6711
TIME...MOT...LOC 2023Z 260DEG 18KT 4510 6775

$$

NORTON
1 follow-up statement
819 
WWUS51 KCAR 202100
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
500 PM EDT SUN JUN 20 2010

MEC029-202109-
/O.CAN.KCAR.SV.W.0021.000000T0000Z-100620T2130Z/
WASHINGTON ME-
500 PM EDT SUN JUN 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR MAINE.

LAT...LON 4499 6706 4499 6791 4520 6787 4525 6746
      4523 6743 4519 6743 4514 6736 4515 6731
      4519 6728 4517 6723 4516 6717 4510 6711
      4505 6711
TIME...MOT...LOC 2059Z 260DEG 18KT 4513 6750

$$

NORTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:53 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 20, 1:53 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
153 PM EDT SUN JUN 20 2010

.SYNOPSIS...
A WEAK WAVE OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL CROSS
THE REGION TODAY. THE LOW WILL MOVE EAST THROUGH THE MARITIMES
TONIGHT. HIGH PRESSURE WILL RETURN FOR MONDAY AND TUESDAY. ANOTHER
COLD FRONT WILL APPROACH LATE WEDNESDAY.&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH IN EFFECT SOUTH AND CENTRAL PORTION OF
THE AREA. CONTINUE TO MONITOR STORMS AS THEY DEVELOP AND WARN WHEN
NECESSARY. PRIMARY FOCUS LATER THIS AFTERNOON WILL BE ACROSS THE
SOUTH.

SREF POPS WERE USED TODAY W/THE HIGHEST POPS(70-80%) MAINLY ACROSS
CAR/HUL DOWN THROUGH MLT AND BGR. THE AIRMASS IS DESTABILIZING AND
THE EXPECTATION IS FOR IT TO CONTINUE INTO THE AFTERNOON. THE GFS
IS THE MOST AGGRESSIVE W/BRINGING SBCAPES OF 2000+ J/KG ACROSS
PORTIONS OF NORTHERN MAINE AND THROUGH CENTRAL & DOWNEAST AREAS BY
EARLY AFTERNOON. THE NAM HOLDS THINGS DOWN TO 1000-1500 J/KG. THE
KEY IS THE DWPTS AS THE GFS IS HIGHER BRINGING LOWER 70S ACROSS
THE AFOREMENTIONED REGION AND THE NAM IS IN THE MID 60S. THE
HRR3KM THROUGH 18Z ALIGNED IN THE MIDDLE AND THE DECISION WAS TO
USE IT THROUGH 18Z. SOME HEATING IS EXPECTED AS WELL EARLY ON TO
INCREASE THE INSTABILITY. SOUNDINGS SHOW A MOISTENING SOUNDING
FROM TOP-DOWN W/PWS ABV 1.5" AND K INDICES HITTING ABV 35+.
THEREFORE...TSTMS LOOK TO BE A GOOD BET EVEN TO THE COAST AS
MARINE LAYER LOOKS TO GET ERODED THIS AFTERNOON. SPEED SHEAR IS
MARGINAL W/0-6KM SHEAR AROUND 20 KTS. HOWEVER...LCLS ARE EXPECTED
TO DROP TO <3500 FT AND SOME TURNING IS THERE FROM 1-3KM. STRONGER
STORMS COULD SHOW ROTATION. 0-3KM EHI VALUES CLOSE IN ON 1. LAPSE
RATES FROM 850-500MB MARGINAL AT 6.0 C/KM. HOWEVER...LOOKING AT
925-850MBS LAPSE RATES INDICATES VALUES ABV 7.0C KM. HAIL
POTENTIAL IS MARGINAL W/WBZS ABV 11K FT. SPC KEEPS SLIGHT RISK
AROUND SRN MAINE.

A THETA E RIDGE SETS UP W/VALUES FROM 925-850 CLOSING IN ON 340K
IN THE AFOREMENTIONED REGIONS. BULK SHEAR IS 30 KTS AT BEST.
CORFIDI VECTORS SUPPORT CELLS TO REGENERATE AND THE POTENTIAL FOR
TRAINING AS THE COLD FRONT SLOWLY MOVES THROUGH THE STATE THIS
AFTERNOON. THEREFORE...VERY HEAVY RAINFALL W/THE POTENTIAL FOR
FLASH FLOODING IS THERE. THIS WILL NEED TO BE WATCHED BY THE
DAYCREW.

FOR TONIGHT...THINGS WIND DOWN AS THE FRONT PULLS E AND A NW FLOW
TAKES OVER. SKIES WILL BEGIN TO GRADUALLY CLEAR LATER ON AND
W/THE WET GROUND AND COOLING...DECISION WAS TO GO AHEAD W/AREAS
OF FOG.

DAYCREWS MAX TEMPERATURES LOOKED IN GOOD SHAPE. SOME MODIFICATION
WAS TO DONE TO HRLY TEMPERATURES FAVORING THE REGIONAL GEM AS
RAINFALL WILL COOL THINGS DOWN LATER THIS AFTERNOON. ADJUSTED THE
MIN TEMPERATURES UP A FEW DEGREES.
&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
A SMALL WAVE OF LOW PRESSURE WILL BE MOVING EAST AND AWAY THROUGH
THE MARITIMES ON MONDAY AS THE TRAILING COLD FRONT PUSHES
OFFSHORE. GUIDANCE SHOWS A VERY WEAK TRAILING SHORTWAVE MOVING
ACROSS DOWNEAST AREAS DURING THE MORNING AND MIDDAY MONDAY WITH
CAPES APPROACHING 500 J/KG. THIS COULD PRODUCE AN ISOLATED SHOWER
OR THUNDERSTORM WITH BEST CHANCES DOWNEAST. A WARM DAY IS EXPECTED
ACROSS THE REGION WITH HIGHS NEAR OR JUST ABOVE 80 IN MOST PLACES.
HIGH PRESSURE BUILDING IN WILL BRING ANOTHER WARM DAY TUESDAY AS
TEMPS RISE WELL INTO THE 80S UNDER PLENTY OF SUNSHINE.
&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A SHORTWAVE AND ASSOCIATED LOW PRESSURE SYSTEM WILL APPROACH
WEDNESDAY. AS THE LOW TRACKS TO OUR NORTH WINDS WILL INCREASE FROM
THE SOUTH. THE COLD FRONT WILL MOVE IN LATE WEDNESDAY AND CROSS
THE AREA LATE WEDNESDAY EVENING. MODELS SHOW A SIGNIFICANT CHANCE
FOR CONVECTION TO OUR WEST OVER THE SAINT LAWRENCE VALLEY.
HOWEVER...THE ATMOSPHERE IS EXPECTED TO BECOMING INCREASINGLY
STABLE AS THE FRONT REACHES OUR AREA. THIS MAY BE DUE TO SOUTHERLY
WINDS PULLING COOLER MORE STABLE AIR NORTH FROM THE OCEAN.
NEVERTHELESS...THE SHORTWAVE IS EXPECTED TO BE STRONG WITH
MODERATE VERTICAL VELOCITIES PROJECTED ACROSS THE NORTH AS IT
MOVES THROUGH SO WILL STILL MENTION CHC FOR THUNDER AS THE FRONT
MOVES IN. A TRAILING SHORTWAVE ON THURSDAY MAY BRING SOME SHOWERS
AND THUNDERSTORMS DOWNEAST. SLIGHTLY COOLER HIGH PRESSURE SHOULD
FOLLOW FOR FRIDAY BEFORE A WARM FRONT LIFTS ACROSS THE AREA ON
SATURDAY.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: VFR W/SOME AREAS OF MVFR OUT THERE ATTM MAINLY FOR KHUL
WHILE BHB WAS SHOWING IFR BUT HAS SINCE IMPROVED TO VFR. EXPECTING
CONDITIONS TO DROP BACK TO MVFR AND EVEN IFR THIS AFTERNOON INTO
EARLY EVENING W/SHOWERS AND TSTMS. AREAS OF FOG TONIGHT COULD VERY
WELL DROP THINGS BACK TO IFR ACROSS MUCH OF THE TAF SITES.

SHORT TERM: VFR CONDITIONS ARE EXPECTED ACROSS THE AREA MONDAY
INTO EARLY WEDNESDAY. CONDITIONS MAY LOWER TO MVFR OR IFR IN LOW
CLOUDS LATE WEDNESDAY INTO WEDNESDAY NIGHT AS A FRONTAL SYSTEM
MOVES ACROSS. VFR CONDITIONS SHOULD RETURN TO THE NORTH ON
THURSDAY BUT MVFR OR IFR CONDITIONS MAY LINGER DOWNEAST AS ANOTHER
SHORTWAVE MOVES THROUGH.
&&

.MARINE...
NEAR TERM: MAIN CONCERN IS THE 3-4 FOOT SWELL OUT THERE ATTM.
WNAWAVE HAS CAUGHT ON. CURRENT WAVE HEIGHT GRIDS LOOKED GOOD AND
ONLY ADJUSTMENTS WERE TO KEEP A 4 FOOT SWELL IN THERE THROUGH
THE EVENING. WINDS OF 10-15 KT THROUGH TONIGHT.

SHORT TERM: WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA THROUGH
THE COMING WEEK.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
Hazardous weather outlook, Jun 20, 1:11 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
111 PM EDT SUN JUN 20 2010

MEZ001-002-006-211715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
111 PM EDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003>005-010-011-015>017-029>032-211715-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
111 PM EDT SUN JUN 20 2010

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...SEVERE THUNDERSTORMS WITH DAMAGING WINDS...HEAVY RAIN AND
LARGE HAIL ARE POSSIBLE THIS AFTERNOON.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

In the hours before

Special weather statement, Jun 20, 1:13 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
113 PM EDT SUN JUN 20 2010

MEZ002-006-201900-
NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
113 PM EDT SUN JUN 20 2010

...STRONG THUNDERSTORMS WILL CROSS EASTERN AROOSTOOK COUNTY EARLY
THIS AFTERNOON...

AN AREA OF THUNDERSTORMS WILL CROSS EASTERN AROOSTOOK COUNTY
THROUGH 3 PM. ANY THUNDERSTORMS COULD CONTAIN FREQUENT DEADLY
LIGHTNING...WIND GUSTS UP TO 50 MPH...SMALL HAIL AND HEAVY
DOWNPOURS. IF THREATENING WEATHER APPROACHES SEEK SAFE SHELTER
IMMEDIATELY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
LATER UPDATES ON THIS SITUATION.

NORCROSS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:54 AM EDTSevere Thunderstorm WarningCARAroostook51 min
Jun 20, 11:36 AM EDTSevere Thunderstorm WarningCARAroostook54 min
Jun 20, 11:57 AM EDTSevere Thunderstorm WarningCARAroostook48 min
Jun 20, 1:41 PM EDTSevere Thunderstorm WarningCARPenobscot, Washington64 min
Jun 20, 2:21 PM EDTAreal Flood AdvisoryCARAroostook107 min
Jun 20, 3:11 PM EDTSevere Thunderstorm WarningCARAroostook, Washington49 min

Nearby

Severe Thunderstorm Warnings in Maine, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.